MAUDE Adverse Event Report: BARD ACCESS SYSTEMS BASIC KIT 22G X 8 CM WITH GUARDIVA; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

BARD ACCESS SYSTEMS BASIC KIT 22G X 8 CM WITH GUARDIVA; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of redu0645 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported "i was placing a powerglide pro on friday.I advanced the guidewire and then the catheter.However the safety did not fully engage and then there was resistance when attempting to remove the needle and guidewire.I increased by pressure and felt a sudden pop and release of pressure.At that point the guidewire did not seem to be the correct length, i attempted to aspirate blood but that was not successful.Decision was made to remove the catheter.Once removed it appeared on us that part of the catheter or guidewire remained in the patient.Arm and chest x-rays obtained stat, no catheter fragment identified.Further investigation revealed guidewire piece retained in the catheter." additional information rcvd 06/11/2020 - midline placed under sterile conditions with ultrasound.Vessel punctured and needle advanced to be seated in the vessel.Guidewire advanced within the vessel and fully engaged.Catheter slid of the needle and over the guidewire without issue.As i attempted to pull the needle and guidewire all the way out of the catheter resistance was met.An assistant applied sterile gloves to assist, in an effort to save the line another attempt was made to remove the needle and guidewire.Resistance was met again and then a sudden loss of resistance and a pop was felt.The needle and guidewire were removed.The needle safety did not engage properly, so i manually engaged the safety.An iv extension with syringe was attached and attempted to aspirate blood.Inspection of the device lead to concern the guidewire was not the appropriate length and potentially broke.Decision was made to remove the catheter and it appear that a piece of guidewire was retained in the catheter.The patients vessel was review with ultrasound and there was a concern that either a piece of catheter or guidewire remained in the patient.The patient required stat portable upper extremity xray and chest xray to verify no catheter or guidewire fragments remained.
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a broken accucath guidewire was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 22ga x 8cm powerglide pro midline catheter assembly.Usage residues were observed throughout the sample.The catheter was advanced and the safety mechanism was engaged over the needle tip.The extension set was attached to the catheter luer adapter.A complete break was observed in the guidewire within the coil/core region.The distal guidewire fragment, including the weld tip, was found within the catheter.Microscopic inspection of the distal guidewire fragment confirmed that the weld tip was intact.Abundant bunching and buckling of the coil wire were observed.Inspection of the break revealed a granular fracture surface.Necking was observed in the vicinity of the break.Inspection of the needle bevel revealed mechanical damage along the proximal edge.A kink was observed in the catheter shaft just distal of the molded joint.Microscopic inspection of the catheter revealed deformation at the distal tip.Inspection of the kink site revealed discoloration, buckling, and a tear at the corner of the kink.The catheter damage and abundant coil wire buckling were consistent with damage caused by attempted advancement against resistance, such as into tissue.The needle bevel damage was consistent with wire retraction against the needle bevel and the break in the core wire was consistent with material failure due to tensile (pulling) stress.Collectively, these observations suggest that insertion was initially attempted against resistance, causing component damage sufficient to result in wire breakage during device removal.A lot history review (lhr) of redu0645 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
BASIC KIT 22G X 8 CM WITH GUARDIVA
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key10217464
Report Number3006260740-2020-02296
Device Sequence Number3500129
Product Code FOZ
UDI-Device Identifier00801741140495
UDI-Public(01)00801741140495
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K162377
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model NumberN/A
Device Catalogue NumberF122087T
Device Lot NumberREDU0645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2020
Event Location Hospital
Initial Date Received by Manufacturer 06/08/2020
Supplement Date Received by Manufacturer07/28/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age9 YR
Patient Weight28